Radiation enteritis

Mucositis: Symptoms and causes

The signs and symptoms of mucositis usually depend on whether the mouth or digestive tract is involved. The two forms of mucositis include – oral and gastrointestinal.

Oral mucositis

The indications of oral mucositis typically start 5-10 days after chemotherapy is started or 14 days after radiotherapy is started.

In most cases, the tissues within the mouth will start to feel sore as if they were burned by eating hot food. It is also likely for the individual to develop white patches or ulcers on the lining of the mouth and even on the tongue and around the lips in some cases.

These ulcers or patches can become quite sore or painful and make it hard for the individual to drink, eat or talk. In addition, dry mouth and a diminished sense of taste also occurs. Take note that these changes in the mouth will make it difficult to speak that can lead to a foul breath.

The mild symptoms of this form of mucositis must ease within 3-4 weeks after the course of radiotherapy or chemotherapy is completed. In severe cases, treatment at the hospital is required for close monitoring and nutritional support.

Gastrointestinal mucositis

The symptoms of gastrointestinal mucositis are quite common among individuals undergoing chemotherapy, yet they can also occur among those under radiotherapy for cancer in the abdominal or pelvic region.

The indications typically start 14 days after chemotherapy or radiotherapy is started and includes the following:

  • Diarrhea

    Mucositis
    Most of these symptoms cease a few weeks after the treatment is completed, although the symptoms of diarrhea can persist for a number of months after radiotherapy has finished.
  • Bloating
  • Development of ulcers in the anus and rectum
  • Nausea
  • Abdominal pain
  • Difficulty swallowing
  • Passing of mucus from the anus
  • Rectal bleeding that causes blood in the stools

Most of these symptoms cease a few weeks after the treatment is completed, although the symptoms of diarrhea can persist for a number of months after radiotherapy has finished.

Causes of mucositis

Always bear in mind that mucositis is a side effect of cancer treatment.

Chemotherapy and radiotherapy are considered as effective treatments for eliminating cancer cells, but can also damage the healthy cells especially those in the mucous membrane that are susceptible to damage. The mucous membrane is the soft layer of tissue that lines the digestive tract from the mouth up to the anus.

Chemotherapy and radiotherapy damage the DNA of the cells that line the mucous membrane which impairs the cells and prevents them from regenerating. As a result, the layer of tissue that lines the mucous membrane breaks down and leads to the formation of ulcers. The doctors in charge of the cancer treatment will make every effort to limit the damage to the mucous membrane but it is not always possible to prevent damage from occurring.

Biological therapies

Biological therapy or targeted therapy is another form of cancer treatment that can lead to oral mucositis. There are some cases that are considered to be different from mucositis caused by chemotherapy or radiotherapy, although they are not fully understood.

Leave a Comment

Your email address will not be published. Required fields are marked *

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.